Tuesday, August 10, 2010

Side Effects

This blog is supposed to be my humorous blog, right? Where my motto is "finding humor in everyday life." Notice a brief absence? No.....not the absence of my briefs.....eh hem. I don't know if I ever mentioned in my blog that I suffer with headaches. I try not to whine. This is almost a daily occurrence and it really sucks. So how can I find humor in the fact that my head feels like it is hanging on by a tendon at times? Where is the humor in the back of my head splitting open and an alien creature crawling out? Okay - that is funny stuff!

So, I've been trying to get a handle on these things that I have adapted to as everyday life and can fake my way through it pretty good. It's usually when I mention something about a meat hook that gives it away that I'm feeling pretty crappy. But I can still make a joke. Can someone just pick my head up and place it back on my shoulders?

I usually start the day out with Excedrin. Sometimes it works, sometimes it doesn't. If it doesn't, I wait until lunch time and I take half of a 10 mg. Lortab, which is 5mg. with less acetaminophen than taking a 5 mg. Lortab. I've been to chiropractors, physical therapists, I have a deep tissue massage once a week at the moment.

Lately, I've been seeing a neurologist. He's put me on this drug called Topamax. I was really excited to find out that one of the side effects was weight loss. Woo freakin' hoo! I didn't know he was talking about the weight of my head when everyone thinks I've lost it. Scatterbrainedness is one of the symptoms. I think it was worded something like concentration/attention and something about recall. No one has noticed any difference.

Taste change is another side effect. Which explains why my long term relationship with Diet Coke has ended. I just can't stand the taste of the artificial sweeteners. I meant to give that up anyway. It was a toxic relationship. But all of a sudden I can't stand the smell of my desk drawer at work, either.

Then there is the fatigue and feeling lethargic, tiredness, drowsiness, do not operate heavy machinery-ness, mood changes, depression, suicidal thoughts. So, I'm feeling really suicidal but I'm too tired to carry it out.

And one of the last side effects of Topamax is headaches. So, how am I supposed to know if I'm getting headaches from the Topamax?

22 comments:

MommyJ said...

One of the side effects of your headache medicine is headaches?! My oh my the advances we've made in medicine...

I get an occasional migraine... more frequently when I'm not hormone happy breastfeeding. It's miserable. I can't imagine having to deal with headaches on a daily basis.

Bridget said...

I haven't followed blogs in two years...but found yours by accident. So, I set up a google account just to leave you a comment. You are so FUN! Love it! Thanks for the smiles.

Saimi said...

Seriously, I'm the same as MommyJ...well not in a breastfeeding way but more on a hormonal level. One or two a month is enough for me, I can't imagine one everyday!

I wish there was something I could do for you!

Gil said...

If I've told you once, I've told you a hundred times... NEVER TAKE A MEDICINE THAT GENERATES MORE SIDE-EFFECTS THAN YOU HAVE SYMPTOMS! [wink]

Donda said...

Not sure if you know this but Topamax is kind of like Tegretol which is an anticonvulsant but also used as a mood stabilizer. If your mood is already stable it might be taking you down too much energy wise.

Leenie said...

It seems like science would be able to find a cure for migraines by now. I don't suffer from them, but have friends who do. I can't imagine how rough it must be to deal with ongoing pain. At least labor pains stop long enough for you to take a breath.

Doctors need to stop worrying about how to make movie stars look even weirder with botox and find help for you!

Thanks for checking in even if it hurts to open your eyes.

Holly said...

I am relating and I've done the Topomax deal and I lost NADA with it... That one didn't really help... We're still trying to figure out what will, but they've lightened up a lot since the beginning of May. (Except this last weekend. Had a WHOPPER start Friday night and the tail end of it is lingering still. *sigh*)ANYWAY... Different things help different people and if something isn't working for you make sure you discuss that so they can switch you to something that will. Your doctor should have samples, too. If the Topomax is having the NEGATIVE side effects, you should call your doc and switch it. The side effects are listed as things to watch out for. Not things to deal with because of it. They are POSSIBLE effects...

Keep a headache diary... what kinds of things you ate, if you were out in the sun, etc... Maybe you can figure out your triggers. (Bright light is a BIG one for me.)You've probably already gone over all this FUN STUFF with your neurologist.)

There is something that helps me a bit sometimes. Do you live far from Lisa? (Which would mean ME... since we're just a couple blocks away...) Let me know!!

Thanks for letting us know you're still alive and kickin'!
Keeping you in my prayers!! ((HUGS))

Kristina P. said...

Oh, I am so sorry. I am so grateful I don't get migraines. I get headaches occasionally, and I am the biggest wimp and think they are the worst thing ever.

T said...

oh that is the most freakin' ridiculous thing ever... next I'll find out that people who get pregnant while on birth control are actually victims of a side effect and not just uber fertile.

sorry - really. I used to get horrid migraines but haven't suffered from them in the past 20 years (yeah... that's the whole anti-chocolate, anti-caffeine spiel again) - although maybe if I could eat my chocolate and lose weight too it would be worth it?

Fiona said...

OH... That is just all crappy!!
I understand feeling too tired to do anything!!
We love you Krispy!!
x

Garden of Egan said...

We must be twins.
I'm a migraine nightmare.
I've tried the Topamax hoping to decrease the frequency, but I was so "stoned" I gave it up.
If it weren't for Imitrex I would be shooting up morphine or something.

I have sympathy/empathy for you. I hope you find a good solution.

Next time you get one, try this:
Stick your feet in the tub in as hot of water as you can and put an ice pack on the back of your neck.
Sounds weird I know, but you may be surprised.

Lisa said...

And here I thought all this "off Diet Coke" was just a publicity stunt. Maybe...and this might be the heretic in me...but maybe it will help? Like the artificial sweeteners and stuff might be causing some of it? I don't know~just grasping at straws...but I'm crossing my fingers for you to be well.

Brenda @Just a Bed of Roses said...

sorry that your suffering migraines Krista, that has to be so annoying.
I don't know what to help you with. Hope you can figure out something good for you besides cutting off your head.

Teachinfourth said...

I really feel for you, I've gotten headaches since I was five years old. Scratch that, migraines. They are horrible and I know exactly what you mean when you say you feel like your head is splitting open. I hate taking medication every time I feel one coming on, but I just don't want to deal with the pain.

I hope you can get yours taken care of.

Kari said...

I think this is the most comments I have EVER seen on a post before!! So I will only say..... keep your head on!!
Love ya!

Cherie said...

First, sorry you are suffering with the awful headaches on a daily basis - that can't be good.
But the headache medicine might cause headaches does not make sense - You might want to check out what drugs your doctor is smoking!
Came over to say "Hi" from my friend Tauna's blog!
I am your newest follower!! :-D

Cherie said...

P.S. I just stopped drinking Coke this past year after a 30 year habit. Getting off Diet Pepsi could really help in alleviating the headaches.

See Mom Smile said...

Oh darling I am so sorry. My best friend here in Vegas felt exactly as you do since she was 14. She finally had surgery after they diagnosed her with a kiari malformation. She is 80% better though I love to tease her about being forgettful. Hope you find the help you need since you can't find therapy in a Diet Coke anymore. That would be enough to give me a headache! Hang in there, and not by a noose or a meat hook.

Diane J. said...

Drugs that give the same problem you're trying to rid, what brilliant person came up with that?

Sorry about the headaches, hope you find some relief some day, very soon.

Serene is my name, not my life! said...

Oh no! That totally stinks! Yeck, so sorry.

I had a good friend who got migraines so bad the medicine he was on would knock him out for days.
Then he started doing the "eat 4 your blood type" diet. He stopped getting the headaches, changed his life.

You can google it!

Feel better!

Flea said...

Omigoodness. And here I am finally finding relief from all but my bi-monthly migraines. My chiropractor is amazing. I'm glad you're giving up the diet drinks, though, and hope that the Topomax gives you relief.

Anonymous said...

Just going to ditto what other people said about really paying attention to what you eat. I think more and more people these days are learning that food has a ginormous effect on their health. Good luck.